Coming off SSRI’s

In the great anti-anxiety medication debate one question seems to come up again and again. It revolves around the use of SSRI’s or Selective Serotonin Re-uptake Inhibitors. These drugs are normally taken, if tolerated, for six months or more, and although they can be very effective there can be some worry and anxiety about how those drugs can effect you long and short term.

One of the first questions to cross most people’s mind goes something like this:

 

 

I’ve been taking Paxil for one week and three days now. I am anxiety-free, and depression-free. It is wonderful. Unfortunately I’m also orgasm-free, but I haven’t felt such relief for the past two years or so. My therapist said that I’d be on it for six months, so I’m wondering what is going to happen when I stop taking it. I know already about the withdrawal symptoms, and that they go away eventually, but will my anxiety just come back once I’m no longer medicated? Will I have to be on meds forever to feel normal? Or will I be healed somehow? Will my chemicals stay balanced?

 

There were claims at one point that drugs alone could cure depression and anxiety. That they would actually permanently correct the production and absorption of neuro-transmitters like Serotonin. That claim seems to be a bit baseless, although it has been suggested that slowly tapering off the drugs can cause your brain to learn to manufacture the same level of the chemicals it has been used to.


More usually a withdrawal from the drugs would result in a relapse of symptoms unless something else changes.

For example, if in the intervening six months your situation has rectified itself and the cause of the anxiety or depression is no longer relevant then your symptoms shouldn’t return. Or if you have had some kind of treatment, perhaps CBT or psychoanalysis, and now have the skills to deal with whatever it was in your life that was bothering you likewise you shouldn’t have trouble coming off the medication.

Problems start when people stop medication at the wrong time. Maybe too soon, maybe when their life is too unstable, maybe without the correct supervision from their doctor, maybe too quickly, and most importantly without having done anything to change or effect the core of their problem. This is a common problem in the USA due to a lack of resources available to many in terms of psychological care on their health insurance policies. In these cases people and medical professionals tend to rely on medication too much, which can be a recipe for problems later.


To avoid problems, start taking action now, so you are ready to come off when you agree with your doctor and therapist that the time is right!

 

One Reply to “Coming off SSRI’s”

  1. When I found out my sister was dying from pancreatic cancer, I was a mess. I went for help, to a psychiatrist. She wanted to put me on citalopram, and I resisted. In the end, I gave in to her persuasion. I am so sorry I agreed. My sister passed & due to some of the drugs side affects (which made me feel worse about myself)I decided to stop taking celexa. I am suffering from brain freezes or what feels likes momentary electrical shocks. I am so sorry I started to take this drug & feel that it was unnecesarily prescribed. Of course I am going to be depressed, my sister was dying & her death would occurr within a year (those are the odds) I really wish the Dr. would have just prescribed temporary tranquilizers. I hate feeling like this!!!!

Leave a Reply

Your email address will not be published. Required fields are marked *